Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 202, NWS Mobile, AL

August 5, 2017Washington County, Alabama; Greene County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Aug 5, 2017, 6:20 PM CDT for Washington County, Alabama; Greene County, Wayne County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 6:20 PM CDT (23:20 UTC)
Expired
Aug 5, 2017, 7:00 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Washington County, AL, Greene County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1666 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

832 
WUUS54 KMOB 052320
SVRMOB
ALC129-MSC041-153-060000-
/O.NEW.KMOB.SV.W.0202.170805T2320Z-170806T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
620 PM CDT SAT AUG 5 2017

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  West central Washington County in southwestern Alabama...
  Southeastern Wayne County in southeastern Mississippi...
  Northern Greene County in southeastern Mississippi...

* Until 700 PM CDT

* At 620 PM CDT, a severe thunderstorm was located near Fruitdale, or
  13 miles north of Leakesville, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  State Line and Fruitdale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3136 8833 3123 8843 3137 8879 3158 8859
TIME...MOT...LOC 2320Z 128DEG 13KT 3135 8851 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
669 
WWUS54 KMOB 052345
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
645 PM CDT SAT AUG 5 2017

ALC129-052354-
/O.CAN.KMOB.SV.W.0202.000000T0000Z-170806T0000Z/
Washington AL-
645 PM CDT SAT AUG 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WASHINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3151 8866 3149 8848 3146 8845 3124 8844
      3137 8879
TIME...MOT...LOC 2344Z 100DEG 18KT 3134 8860 

$$

MSC041-153-060000-
/O.CON.KMOB.SV.W.0202.000000T0000Z-170806T0000Z/
Wayne MS-Greene MS-
645 PM CDT SAT AUG 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN WAYNE AND NORTHERN GREENE COUNTIES...

At 644 PM CDT, a severe thunderstorm was located 9 miles southwest of
State Line, or 13 miles north of Leakesville, moving west at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
State Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3151 8866 3149 8848 3146 8845 3124 8844
      3137 8879
TIME...MOT...LOC 2344Z 100DEG 18KT 3134 8860 

HAIL...0.75IN
WIND...60MPH
 
$$
503 
WWUS54 KMOB 060000
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
700 PM CDT SAT AUG 5 2017

MSC041-153-060008-
/O.EXP.KMOB.SV.W.0202.000000T0000Z-170806T0000Z/
Wayne MS-Greene MS-
700 PM CDT SAT AUG 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE AND
NORTHERN GREENE COUNTIES WILL EXPIRE AT 700 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

However, gusty surface winds up to 40 mph are still possible.

LAT...LON 3151 8866 3149 8848 3146 8845 3124 8844
      3137 8879
TIME...MOT...LOC 2358Z 128DEG 13KT 3137 8864 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:31 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 5, 3:31 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
331 PM CDT Sat Aug 5 2017

.NEAR TERM /Now Through Sunday/...Mid to upper trof stretching from
the Mississippi river valley to the eastern conus will lift
northward somewhat this afternoon and tonight as a vigorous mid
level impulse shifts east from the Great Lakes to the NE states. At
the surface a broad surface ridge stretching from the western
Atlantic to the north central gulf will become reinforced from the
north overnight as another surface ridge located west of the main
upper trof shifts southeast towards the north central gulf states
overnight and early Sun morning. With this pattern expect less
coverage of showers and thunderstorms this evening followed by
mainly scattered coverage of showers and thunderstorms generally
over the lower half of the forecast area early Sun followed by
likely coverage during the afternoon hours mostly north and west of
the I-65 corridor. Latest progs show better lift or forcing
approaching from northwest by Sun afternoon in response to next mid
level impulse dropping southward near the base of the main upper
trof. Latest model sounding continue to show pwats generally ranging
from 1.85 to 2 inches for most areas through the next 24 hours
combined with slightly drier aloft and better lapse rates in the
lower and upper levels of the boundary layer suggesting the threat
of heavy rain will continue with most of the showers and
thunderstorms along with a few strong thunderstorms during the
afternoon, accompanied with gusty straight line winds and frequent
cloud to ground lightning. The best chance for the stronger
thunderstorms will be where the better coverage is expected or
generally along and west of the I-65 corridor. Due to the chance for
more heavy rain over lower sections of the forecast area this
afternoon and very moist antecedent conditions from heavy rains
yesterday will continue to mention an elevated risk for possible
flash flooding for all coastal areas and a limited risk generally
along and south of a line stretching from just south of Wiggins Ms
to just north of Andalusia Al through 6 pm this afternoon. For Sun
with the better rain chances generally north and west of where the
heavier rains occurred during the last few days will hold off on any
updates to the graphic for heavy precip tonight and Sun.

As for temps will lean more toward the physical guidance for lows
and highs due to less clouds tonight and on Sun and slightly less
coverage of precip during the day on Sun. Lows tonight will range
from the lower to middle 70s for most inland areas and the mid to
upper 70s near the immediate coast. Highs Sun will climb to the mid
to upper 80s for most inland areas and the middle 80s near the
immediate coast. 32/ee

.SHORT TERM /Sunday night Through Tuesday night/...A sharply
positively tilted upper trof extending from the Great Lakes region
to the northern/central Plains shifts eastward across the
interior eastern states through the period, while an east-west
oriented upper ridge extending from the western Atlantic into the
central Gulf shifts northward somewhat into the northern Gulf. A
surface low associated with the upper trof moves across the
northeast states during the period, and brings a weak cold front
into the interior Gulf coast states late Monday night, which will
probably stall in this general position on Tuesday but may move
further southward. A surface ridge otherwise remains generally
along the northern Gulf coast and promotes a light southerly flow
over the forecast area, with precipitable water values persisting
around 2.0 inches, values which are about 125% of normal. With a
series of mostly modest shortwaves continuing to move eastward
across the Gulf coast states, expect this pattern to produce
scattered convective development each day, with the potential for
better coverage over the northern portion of the area on Tuesday
depending on how far southward the frontal boundary moves. The
stronger storms will be capable of gusty winds, frequent lightning
and heavy downpours through the period. Highs on Monday will be
mostly in the lower 90s except for upper 80s at the beaches, then
Tuesday will generally around 90. Lows will range from the lower
70s inland to the mid/upper 70s closer to the coast. /29

.LONG TERM /Wednesday Through Saturday/...The axis of the upper
ridge over the northern Gulf strengthens somewhat and shifts
further northward to near the coast early in the period as an
upper trof in the easterlies advances across the Bahamas. The
upper ridge breaks down on Friday as the upper trof continues into
the eastern Gulf, followed by the upper trof appearing to begin
to phase with an amplifying upper trof over the central states on
Saturday. Deep layer moisture remains essentially unchanged
through the period with precipitable water values near 2.0 inches
(125% of normal). A stalled frontal boundary lingers over the
Gulf coast states on Wednesday then dissipates on Thursday, with a
surface ridge otherwise remaining over or near the northern Gulf
coast. With a series of shortwaves expected to move across the
Gulf coast states and with a weakening frontal boundary in the
area (and potentially other boundaries left over from previous
convection), expect scattered to numerous convective development
on Wednesday and possibly into Thursday with the best coverage
over interior areas. For Friday and Saturday, despite the
dissipation of the frontal boundary, the improving upper level
pattern (weakening upper ridge) should support scattered
convective development each day. Highs will be near 90 with lows
ranging from the 70s inland to the mid/upper 70s closer to the
coast. /29

&&

.MARINE...A light to moderate southerly wind flow will continue
through midweek as a surface ridge of high pressure builds west over
the northern and central gulf. Less coverage of showers and
thunderstorms can be expected with this pattern beginning late
today, continuing through early next week. Seas will gradually
subside to around 2 feet through early next week. Better rain
chances are expected later in the week as another upper level
system shifts south towards the north central gulf. 32/ee

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      74  88  76  90 /  40  60  20  30
Pensacola   77  87  77  89 /  30  50  20  30
Destin      78  86  78  88 /  30  50  20  30
Evergreen   72  89  73  91 /  20  60  20  40
Waynesboro  72  88  73  90 /  20  60  20  40
Camden      73  88  74  91 /  20  70  20  50
Crestview   73  89  73  91 /  20  50  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 5, 4:08 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
408 AM CDT Sat Aug 5 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-061200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
408 AM CDT Sat Aug 5 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will develop
today, especially along and south of the Interstate 10 corridor.
Some of the storms will produce heavy rainfall and isoalted flash
flooding is possible along the coastal areas of Alabama and
northwest Florida.

There is a moderate risk of rip currents along the beaches of
Alabama and northwest Florida.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous showers and thunderstorms may produce
localized heavy rain and flooding on Sunday.

There is a moderate risk of rip currents along area beaches on
Sunday.

.SPOTTER INFORMATION STATEMENT...

SkyWarn Severe Storm Spotters are encouraged to relay any reports
of flooding to the National Weather Service in Mobile.

GMZ630>635-650-655-670-675-061200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
408 AM CDT Sat Aug 5 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will produce
locally higher winds and seas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds, waves and seas will be locally higher in and near
thunderstorms through the forecast period.

In the hours before

Special weather statement, Aug 5, 5:16 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
516 PM CDT SAT AUG 5 2017

ALZ052-052245-
Washington AL-
516 PM CDT SAT AUG 5 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN WASHINGTON COUNTY UNTIL 545 PM CDT...

At 515 PM CDT, the strong thunderstorm was located near Millry, or 10
miles northwest of Chatom, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Millry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3156 8817 3148 8835 3154 8843 3169 8846
      3170 8825
TIME...MOT...LOC 2215Z 111DEG 11KT 3159 8836
Special weather statement, Aug 5, 6:11 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
611 PM CDT SAT AUG 5 2017

ALZ052-MSZ067-076-052345-
Washington AL-Greene MS-Wayne MS-
611 PM CDT SAT AUG 5 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL WASHINGTON...SOUTHEASTERN WAYNE AND NORTHEASTERN GREENE
COUNTIES UNTIL 645 PM CDT...

At 610 PM CDT, the strong thunderstorm was located over Fruitdale, or
14 miles northeast of Leakesville, moving northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
State Line and Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3137 8831 3122 8843 3137 8878 3159 8860
TIME...MOT...LOC 2310Z 124DEG 19KT 3134 8845
Special weather statement, Aug 5, 6:13 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
613 PM CDT SAT AUG 5 2017

ALZ052-053-052345-
Clarke AL-Washington AL-
613 PM CDT SAT AUG 5 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WASHINGTON AND WEST CENTRAL CLARKE COUNTIES UNTIL 645 PM CDT...

At 613 PM CDT, the strong thunderstorm was located over Chatom,
moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chatom, Saint Stephens, Wagarville and Leroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3134 8823 3150 8833 3169 8805 3146 8789
TIME...MOT...LOC 2313Z 136DEG 9KT 3147 8824

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:45 PM CDTAreal Flood WarningMOBMobile2 hr
Aug 4, 10:42 PM CDTAreal Flood WarningMOBCrenshaw3 hr
Aug 5, 10:18 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Aug 5, 4:14 PM CDTAreal Flood AdvisoryMOBCovington2 hr
Aug 5, 5:16 PM CDTSpecial Weather StatementMOBWashington29 min
Aug 5, 6:13 PM CDTSpecial Weather StatementMOBWashington32 min
Aug 5, 6:11 PM CDTSpecial Weather StatementMOBGreene34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.